Place of paracetamol/ibuprofen combinations in therapy

For the management of mild acute pain, non-pharmacological measures should be considered first (e.g., hot or cold compresses, rest), followed by paracetamol.

For the management of mild acute pain, non-pharmacological measures should be considered first (e.g., hot or cold compresses, rest), followed by paracetamol.

 

Experts recommend a gradual approach to acute pain.

 

Each analgesic is initiated in the lower dose range and titrated upward according to the progression of reactions and/or adverse reactions

 

If the maximum daily dose of analgesics does not provide relief, reevaluate the cause before proceeding.

 

Evidence supports the use of paracetamol/ibuprofen combination for short-term management of moderate pain. These drugs can be used as an alternative to codeine analgesics for patients who have no contraindications to NON-steroidal anti-inflammatory drugs and paracetamol alone is not sufficient.

 

The acetaminophen/ibuprofen combination could also be considered an alternative to high-dose ibuprofen in some patients, as it provides an NSAID saving effect.

 

For all medications containing NSaids, these combinations should not be used for more than a few days at a time, except in accordance with medical advice, in which case the patient's efficacy, risk factors and ongoing treatment needs should be reviewed regularly.

 

OTC paracetamol/ibuprofen combinations are not indicated for the treatment of chronic pain.

 

Australia's paracetamol/ibuprofen combination

Several over-the-counter painkillers containing paracetamol and ibuprofen are now available in Australia.

 

These products have different dosage schedules and need to be explained carefully when recommending these products to patients, as this can cause confusion.

 

Nuromol etc.

Most products, including Nuromol (Reckitt Benckiser) and a range of generic versions, contain 500 milligrams of paracetamol and 200 milligrams of ibuprofen in a single tablet.

 

The recommended dose of Nuromol (adults under 65 and children 12 and older) is one tablet every eight hours, with a maximum of three tablets every 24 hours.

 

Maxi,

Maxigesic (AFT Pharmaceuticals) contains a combination of paracetamol 500 mg and ibuprofen 150 mg in one tablet.

 

The recommended dose for individuals 12 years of age and older is 1-2 tablets every 6 hours, with a maximum of 8 tablets within 24 hours.

 

The manufacturer recommends that adults over 65 should not take ibuprofen without considering comorbidities and combinations.

 

These combinations are available in small packages (12 dose units or less) over the counter at pharmacies as Schedule 2 (pharmacy drugs).

 

Larger packages (up to 30 dose units) are Schedule 3 (drugs used by pharmacists only) and require a pharmacist's advice before purchase.

 


Tina Yuu

11 Blog posts

Comments